Next Article in Journal
The Behaviour of Small Investors in the Hong Kong Derivatives Markets: A Factor Analysis
Previous Article in Journal
A General Empirical Model of Hedging
Article Menu

Export Article

Open AccessArticle
J. Risk Financial Manag. 2012, 5(1), 20-58; doi:10.3390/jrfm5010020

Stock Returns and Risk: Evidence from Quantile

Department of Finance, Drexel University, 33rd and Chestnut Streets, Philadelphia, PA 19104, USA
Chinese Academy of Finance and Development (CAFD), Central University of Finance and Economics (CUFE), China
Author to whom correspondence should be addressed.
Published: 31 December 2012
View Full-Text   |   Download PDF [716 KB, uploaded 29 August 2013]   |  


This paper employs weighted least squares to examine the risk-return relation by applying high-frequency data from four major stock indexes in the US market and finds some evidence in favor of a positive relation between the mean of the excess returns and expected risk. However, by using quantile regressions, we find that the risk-return relation moves from negative to positive as the returns’ quantile increases. A positive risk-return relation is valid only in the upper quantiles. The evidence also suggests that intraday skewness plays a dominant role in explaining the variations of excess returns. View Full-Text
Keywords: Risk-return tradeoff; Volatility; Intraday skewness; Quantile Regression; High-frequency data Risk-return tradeoff; Volatility; Intraday skewness; Quantile Regression; High-frequency data

Figure 1

This is an open access article distributed under the Creative Commons Attribution License (CC BY 3.0).

Scifeed alert for new publications

Never miss any articles matching your research from any publisher
  • Get alerts for new papers matching your research
  • Find out the new papers from selected authors
  • Updated daily for 49'000+ journals and 6000+ publishers
  • Define your Scifeed now

SciFeed Share & Cite This Article

MDPI and ACS Style

Chiang, T.C.; Li, J. Stock Returns and Risk: Evidence from Quantile. J. Risk Financial Manag. 2012, 5, 20-58.

Show more citation formats Show less citations formats

Related Articles

Article Metrics

Article Access Statistics



[Return to top]
J. Risk Financial Manag. EISSN 1911-8074 Published by MDPI AG, Basel, Switzerland RSS E-Mail Table of Contents Alert
Back to Top